Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2004, 3:13 AM CDT for St. Clair County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 3:13 AM CDT (08:13 UTC)
- Expired
- May 13, 2004, 4:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County St. Clair County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2232 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
143 WUUS53 KSGF 130813 SVRSGF MOC185-130915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 313 AM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI. * UNTIL 415 AM CDT. * AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR EL DORADO SPRINGS...OR ABOUT 20 MILES NORTHWEST OF STOCKTON...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHWEST OF OSCEOLA BY 340 AM CDT. NEAR LOWRY CITY BY 345 AM CDT. THE TOWNS OF TIFFIN...TABERVILLE...ROSCOE AND MONEGAW SPRINGS ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3819 9404 3791 9407 3785 9361 3820 9353 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:06 PM CDT, 12 hours 7 minutes earlier.
Area forecast discussion, May 12, 3:06 PM CDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 PM CDT WED MAY 12 2004 .DISCUSSION... SHORT TERM (TONIGHT AND THURSDAY)... CLUSTER OF THUNDERSTORMS CONTINUES TO ADVANCE EAST ACROSS NORTHERN PORTIONS OF THE CWA WITHIN NARROW WEDGE OF ELEVATED CAPE THAT EXISTS ALONG THE BACK EDGE OF A MID-UPPER LEVEL MOIST AXIS. AIRMASS DOWNSTREAM OF THIS CLUSTER HAS SEEN LITTLE IN THE WAY OF BOUNDARY LAYER HEATING...HOWEVER ADDITIONAL ELEVATED MULTICELL CLUSTERS SHOULD CONTINUE TO DEVELOP SOUTH AND EAST THROUGH THE AFTERNOON AS MID LEVEL CONVERGENCE AXIS TRANSLATES EAST. SUBJECTIVE SURFACE ANALYSIS AND VISIBLE SATELLITE DATA SHOW THAT SURFACE COLD FRONT AND PREFRONTAL TROUGH AXIS HAVE BECOME QUASI-STATIONARY ACROSS CENTRAL KS. DEEP MOISTURE CONTINUES TO POOL NORTHWARD ALONG THESE BOUNDARIES WITH STRONG HEATING AND INCREASING DEEP LAYER SHEAR LIKELY TO IGNITE A FAIRLY POTENT ROUND OF SEVERE WEATHER ACROSS CENTRAL PLAINS THIS AFTERNOON AND EVENING. THIS ACTIVITY WILL LIKELY EVOLVE INTO AN MCS THAT SHOULD PROPAGATE TO THE NORTHEAST GIVEN MEAN FLOW TRAJECTORIES...AND REMAIN NORTH AND WEST OF THE CWA OVERNIGHT. A SECOND ROUND OF STORMS MAY ALSO IGNITE FURTHER SOUTH ACROSS OKLAHOMA ALONG THE ADVANCING DRY LINE...HOWEVER DIFFLUENT THICKNESS PATTERN WOULD SUGGEST THIS COMPLEX WOULD VEER SOUTH OF THE CWA TOWARD MORNING. BEST CHANCE FOR ANY PRECIPITATION TONIGHT WILL BE ACROSS SE KS AND WEST CENTRAL MO AS LOW LEVEL JET VEERS TOWARD SUNRISE. TOMORROWS FORECAST IS QUITE CHALLENGING TO SAY THE LEAST. QUASI STATIONARY FRONT OVER EASTERN KANSAS WILL NOT BEGIN TO BUDGE UNTIL LATE IN THE DAY AS SECONDARY MID-UPPER SHORTWAVE ROUNDS THE BASE OF THE MAIN LONGWAVE TROUGH. THE INSTABILITY FORECAST IS CLOSELY TIED TO SURFACE HEATING AND HINGES UPON JUST HOW MUCH CONVECTION/DEBRIS IS PRESENT OVER THE AREA DURING THE MORNING HOURS. SECONDARY CONCERN IS THAT ETA ATTEMPTS TO DEVELOP A LOT OF WARM SECTOR CONVECTION DURING THE EARLY AFTERNOON HOURS. FEEL THAT THIS IS OVERDONE GIVEN THAT STRONG MID LEVEL WARM ADVECTION TONIGHT AND EARLY TOMORROW WILL WARM THE 850-800MB LAYER SUFFICIENTLY TO TEMPORARILY SUPPRESS DEEP CONVECTION DURING THE AFTERNOON. WITH THAT ALL SAID...EXPECT THAT MAIN EVENT WILL BE DURING THE EVENING HOURS AS INTENSE CONVECTION DEVELOPS ALONG THE RECHARGED COLD FRONT OVER EASTERN KANSAS. WHILE I THINK THE GREATER THREAT FOR SEVERE WEATHER STILL EXISTS CLOSER TO SURFACE LOW CENTER/DRYLINE AND SPEED MAXIMA OVER THE PLAINS...SUFFICIENT DEEP LAYER SHEAR AND WILL OVERSPREAD WRN MO/SE KS DURING THE EVENING HOURS SUPPORT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LACK OF STRONG DAYTIME HEATING AND NEAR 70F DEWPOINTS SUGGEST LCL HEIGHTS WILL BE RATHER LOW WHERE STORMS INITIATE...HOWEVER EARLY TORNADO THREAT THIS FAR NORTH APPEARS MINIMAL GIVEN INITIAL LACK OF SHEAR PRESENT OVER THE WRN CWA. STORMS WILL GRADUALLY EVOLVE INTO A LINEAR COMPLEX OVERNIGHT AND MOVE STEADILY ACROSS THE CWA DRIVEN BY FRONTAL PROGRESSION AND CONVECTIVE COLD POOL. AN INCH OR MORE OF RAIN IS CERTAINLY POSSIBLY LOCALLY...BUT EXPECT STORM MOTION TO BE SUFFICIENT TO HOLD OFF ON ANY WATCHES AT THIS POINT. LONG TERM (FRIDAY THROUGH TUESDAY)... PRECIPITATION TO EXIT THE REGION EARLY FRIDAY AS STRONG CANADIAN HIGH SETTLES OVER THE AREA. WEEKEND LOOKS PLEASANT AND DRY...BUT AS FLOW TRANSITIONS TO A PROGRESSIVE ZONAL PATTERN EARLY NEXT WEEK EXPECT A RETURN TOWARD WARM AND FAIRLY HUMID CONDITIONS. STRONG WEST-SOUTHWEST FLOW ACROSS THE MID SECTION OF THE COUNTRY SUGGESTS THAT AN E-W FRONTAL ZONE WILL LIKELY SETUP SOMEWHERE IN THE VICINITY TUESDAY/WEDNESDAY WARRANTING A CHANCE OF THUNDERSTORMS IN THAT TIME FRAME. BOOKBINDER && .AVIATION... AREAS OF MVFR CEILINGS NEAR 3000 FEET WILL PERSIST INTO THE EVENING ACROSS THE AREA. STRATUS WILL LINGER THROUGH THE NIGHT WITH CEILINGS FLUCTUATING BETWEEN MVFR AND IFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NORTH OF THE JOPLIN AND SPRINGFIELD TERMINALS UNTIL SUNSET. LOW LEVEL WIND SHEAR WILL AGAIN DEVELOP TONIGHT AS THE LOW LEVEL JET JUST ABOVE SURFACE STRENGTHENS. THUNDERSTORMS WILL BECOME MORE PREVALENT AFTER SUNRISE THURSDAY IN ADVANCE OF AN APPROACHING COLD FRONT. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, May 12, 5:51 PM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 551 PM CDT WED MAY 12 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 551 PM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...ISOLATED SEVERE STORMS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL. AREAS AFFECTED AND TIMING: PRIMARILY NORTHWEST OF AN OSAGE BEACH TO JOPLIN LINE. DISCUSSION: LATE TONIGHT...ONE OR MORE COMPLEXES OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT OVER THE CENTRAL PLAINS. THE REMNANTS OF THIS ACTIVITY MAY REACH FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS BEFORE SUNRISE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WARM AND HUMID AIRMASS WILL ALREADY BE IN PLACE ACROSS THE REGION THURSDAY AS A COLD FRONT ADVANCES ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND AHEAD OF THIS FRONT DURING THE DAY. THE THREAT FOR SEVERE WEATHER WILL DEPEND ON HOW MUCH SUNSHINE OCCURS IN THE WAKE OF ANY SHOWERS AND THUNDERSTORMS LEFTOVER DURING THE EARLY MORNING. IF SUFFICIENT DAYTIME HEATING CAN OCCUR...THEN SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT AND EARLY FRIDAY... WITH HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING BECOMING THE MAIN THREATS. AT THIS POINT WIDESPREAD FLOODING IS NOT EXPECTED. THE THREAT FOR THUNDERSTORMS WILL RETURN TO THE AREA BY TUESDAY AS ANOTHER STORM SYSTEM AFFECTS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT NORTHWEST OF AN OSAGE BEACH TO JOPLIN LINE. BROWNING
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:11 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 64 min |
| May 13, 4:16 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 74 min |
| May 13, 4:35 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 55 min |
| May 13, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 36 min |
| May 13, 2:12 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 33 min |
| May 13, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 39 min |
| May 13, 2:42 PM CDT | Flash Flood Warning | SGF | Barry, McDonald, Stone | 6 hr |
| May 13, 3:05 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 55 min |
| May 13, 3:09 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.